Alert archive / North Carolina / Tornado Warnings in 1999

Tornado Warning 7, NWS Raleigh, NC

August 14, 1999Sampson County, North Carolina

NWS Raleigh, NC issued this tornado warning at Aug 14, 1999, 5:42 PM EDT for Sampson County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 1999, 5:42 PM EDT (21:42 UTC)
Expired
Aug 14, 1999, 6:15 PM EDT
In force
33 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WFUS1 KRDU 142144 RRA
TORRDU
NCC163-142215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
542 PM EDT SAT AUG 14 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN SAMPSON COUNTY IN NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 540 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO NORTH OF AUTRYVILLE ON THE CUMBERLAND COUNTY BORDER...
  MOVING EAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SALEMBURG AND KEENER BY 600 PM EDT


IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

RA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Aug 14, 3:15 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 14, 3:15 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT SAT AUG 14 1999

STRONG TO SEVERE CONVECTION HAS FIRED RAPIDLY THIS AFTERNOON OVER
THE PIEDMONT WITH SEVERAL WARNINGS HAVING BEEN ISSUED AND THE SEVERE
TSTM WATCH IN PLACE UNTIL 9 PM. WILL CONTINUE POPS CWA-WIDE...
THROUGH EARLY EVENING IN NW PIEDMONT AND MAINLY EVENING ELSEWHERE.
FRONT ALONG THE SPINE OF THE NC MTNS AT 19Z & MAKING SLOW EASTWARD
PROGRESS. AS UPPER TROUGH PUSHES EASTWARD... EXPECT FRONT TO SHIFT
THROUGH THE PIEDMONT INTO THE NRN COASTAL PLAIN AND SANDHILLS BY
DAYBREAK SUNDAY.

NCEP COMPUTER TROUBLES PERSIST SO ONLY THE NGM IS AVAILABLE. UPPER
TROUGH AXIS LINGERS OVER CENTRAL NC DURING THE DAY SUNDAY... AND
WHILE THE BEST MOISTURE PUSHES EASTWARD TO THE ERN HALF OF THE
STATE... FRONTAL BOUNDARY MAY STILL SERVE AS A FOCUS FOR SCATTERED
TSTMS SUN... SO WILL INCLUDE POPS IN THE EASTERN CWA TOMORROW AFTN &
EVENING. UPPER RIDGING BUILDS BACK IN STRONGLY FROM THE WEST BY
MONDAY MORNING... WHICH WILL LIKELY CONTINUE TO SUPPRESS CONVECTION
OVER MUCH OF CENTRAL NC FOR MON INTO THE EXTENDED PERIOD. BOUNDARY
LINGERS OVER FAR SERN SECTIONS OF THE CWA MON... BUT FOR NOW WILL
LEAVE OUT POPS IN THIS AREA FOR MON. BRIEF MINOR COOL-DOWN EXPECTED
& MAINLY IN NW SECTIONS SUNDAY.  WILL NOT STRAY FAR FROM NGM MOS.

.RAH...SEVERE THUNDERSTORM WATCH ALL OF CENTRAL NC UNTIL 9 PM.

HARTFIELD

In the hours before

Special weather statement, Aug 14, 12:30 PM EDT, 5 hours 12 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-142300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1230 PM EDT SAT AUG 14 1999

...HOT AND HUMID WEATHER AGAIN THIS AFTERNOON ACROSS CENTRAL NORTH
CAROLINA...

HOT TEMPERATURES AND HIGH HUMIDITIES WILL CONTINUE OVER CENTRAL
NORTH CAROLINA AGAIN THIS AFTERNOON. ABUNDANT SUNSHINE WILL ALLOW
MERCURY LEVELS TO CLIMB WELL INTO THE 90S THIS AFTERNOON. THIS WILL
PUSH HEAT INDEX VALUES TOWARD THE DANGER CATEGORY. HEAT INDEX VALUES
WILL RANGE FROM AROUND 100 TO 105 DEGREES AND MAY EXCEED 105 DEGREES
FOR A BRIEF PERIOD DURING THE HEAT OF THE DAY. THE HIGHEST HEAT
INDICES WILL BE ACROSS THE FAR NORTHEAST PIEDMONT... THE SANDHILLS
AND THE COASTAL PLAIN... INCLUDING THE TRIANGLE... FAYETTEVILLE...
CLINTON AND GOLDSBORO.

THE HEAT INDEX VALUE TELLS HOW HOT IT FEELS WHEN THE EFFECTS OF
HUMIDITY ARE COMBINED WITH THE TEMPERATURE.

THOSE PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD BE PREPARED
FOR THE HOT AND HUMID WEATHER. DRINK PLENTY OF NON-ALCOHOLIC
FLUIDS...ESPECIALLY WATER... AND LIMIT SUN EXPOSURE.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS SHOULD BE
CHECKED ON FREQUENTLY AS THEY ARE THE FIRST TO SUFFER FROM THE HEAT.
MAKE SURE THEY ARE KEEPING ADEQUATELY COOL. KEEP PETS IN THE SHADE
AND GIVE THEM PLENTY OF WATER TO DRINK.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

GIH
Local storm report, Aug 14, 2:44 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
244 PM EDT SAT AUG 14 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0243 PM    WADESBORO                 NC   .88 INCH HAIL
08/14/99   ANSON                          ACCOMPANIED BY STRONG
                                          GUSTY WINDS
Local storm report, Aug 14, 4:32 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
432 PM EDT SAT AUG 14 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    UNION RIDGE               NC   WIND DAMAGE
08/14/99   ALAMANCE                       SEVERAL TREES WERE BLOWN
                                          DOWN ACROSS NORTHWEST
                                          ALAMANCE COUNTY.

0220 PM    SOUTHMONT                 NC   WIND DAMAGE
08/14/99   DAVIDSON                       SEVERAL TREES UPROOTED
                                          ACROSS THE SOUTHERN HALF
                                          OF DAVIDSON COUNTY.

0243 PM    WADESBORO                 NC   .88 INCH HAIL
08/14/99   ANSON                          ACCOMPANIED BY STRONG
                                          GUSTY WINDS

0250 PM    MORVEN                    NC   WIND DAMAGE
08/14/99   ANSON                          SEVERAL TREES UPROOTED
                                          ACROSS SOUTHEAST ANSON
                                          COUNTY.

0300 PM    ROCKINGHAM                NC   WIND DAMAGE
08/14/99   RICHMOND                       TREES BLOWN DOWN IN
                                          ROCKINGHAM.

0300 PM    MORVEN                    NC   WIND DAMAGE
08/14/99   ANSON                          FUNNEL CLOUD AND WIND
                                          DAMAGE TO TREES AROUND
                                          MORVEN.
Local storm report, Aug 14, 4:32 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
432 PM EDT SAT AUG 14 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    UNION RIDGE               NC   WIND DAMAGE
08/14/99   ALAMANCE                       SEVERAL TREES WERE BLOWN
                                          DOWN ACROSS NORTHWEST
                                          ALAMANCE COUNTY.

0220 PM    SOUTHMONT                 NC   WIND DAMAGE
08/14/99   DAVIDSON                       SEVERAL TREES UPROOTED
                                          ACROSS THE SOUTHERN HALF
                                          OF DAVIDSON COUNTY.

0243 PM    WADESBORO                 NC   .88 INCH HAIL
08/14/99   ANSON                          ACCOMPANIED BY STRONG
                                          GUSTY WINDS

0250 PM    MORVEN                    NC   WIND DAMAGE
08/14/99   ANSON                          SEVERAL TREES UPROOTED
                                          ACROSS SOUTHEAST ANSON
                                          COUNTY.

0300 PM    ROCKINGHAM                NC   WIND DAMAGE
08/14/99   RICHMOND                       TREES BLOWN DOWN IN
                                          ROCKINGHAM.

0300 PM    MORVEN                    NC   WIND DAMAGE
08/14/99   ANSON                          FUNNEL CLOUD AND WIND
                                          DAMAGE TO TREES AROUND
                                          MORVEN.
Local storm report, Aug 14, 5:21 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
521 PM EDT SAT AUG 14 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    DUNDARRACH                NC   WIND DAMAGE
08/14/99   HOKE                           NUMEROUS TREES DOWN SW OF
                                          DUNDARRACH NEAR S COUNTY
                                          LINE.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:21 PM EDTSevere Thunderstorm WarningRAHAlamance34 min
Aug 14, 2:01 PM EDTSevere Thunderstorm WarningRAHDavidson34 min
Aug 14, 2:40 PM EDTSevere Thunderstorm WarningRAHAnson50 min
Aug 14, 2:55 PM EDTTornado WarningRAHAnson, Richmond50 min
Aug 14, 3:07 PM EDTSevere Thunderstorm WarningRAHRandolph48 min
Aug 14, 3:18 PM EDTSevere Thunderstorm WarningRAHDurham32 min
Aug 14, 3:26 PM EDTSevere Thunderstorm WarningRAHWake49 min
Aug 14, 3:52 PM EDTTornado WarningRAHRichmond38 min
Aug 14, 4:00 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake45 min
Aug 14, 4:07 PM EDTSevere Thunderstorm WarningRAHLee, Moore48 min
Aug 14, 4:17 PM EDTSevere Thunderstorm WarningRAHWarren48 min
Aug 14, 4:48 PM EDTSevere Thunderstorm WarningRAHJohnston47 min
Aug 14, 4:57 PM EDTSevere Thunderstorm WarningRAHHarnett43 min
Aug 14, 5:15 PM EDTSevere Thunderstorm WarningRAHCumberland45 min
Aug 14, 5:26 PM EDTTornado WarningRAHCumberland29 min
Aug 14, 5:50 PM EDTSevere Thunderstorm WarningRAHHalifax35 min

Nearby

Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.